Do any of you suffer from photosensitivity due to your meds and if so which ones?

I've been on Hydroxychloroquine and Etodolac (anti-inflammatory) since Oct last year. I was on MTX for about 6 weeks from Nov last year (taken off due to low white cells), and then started leflumomide at the end of March this year. I have had the dosage reduced due to various side effects. I hadn't had any issues with the sun (and in fact spent a week at the end of May in Spain where it was pretty sunny), but at the beginning of July started developing a rash on chest and lower arms (raised red rash, quite itchy) every time I was in the sun (although haven't been able to rest theory too much this summer with the 'un-sunny' summer we've had!). Today I was out with factor 50 on arms and chest, and 15 on face (as face has never developed the rash before).

However I now have this bright red rash on nose and forehead, and rash has come up even on lower arms that had factor 50 on! I do have an overlap with RA and SLE, and I know rashes and photosensitivity are common to SLE, but also know medications can bring them on too! Has anyone suffered this due to the meds (and if so can't understand why it's suddenly started though when I've been on meds a while!)

13 Replies

oldestnewest
  • I am dreadfully light sensitive now - creep around like a vampire in hats, sunglasses and all over clothing when sun comes out. If not I come out in a rash & bumps, get bad headaches and really painful eyes. However, not on quite same meds as you - am on Hydroxychloroquine but with MTX. And photosensitivity started when I was just on MTX. But can't help as to why you've suddenly started, sorry. Polly.

  • there blogs. on this subject.. lyn. w has done one..

    nras.healthunlocked.com/blo...

  • Yes I do and wrote about it when on hols in Arran. Meds are methotrexate and Inflicimab, think it's mtx. Sorry to hear that factor 50 doesn't stop it. I'm also vampire like in my hat and shade

  • Hi Heather

    Summer has kindly pointed you in the direction of my blog which may answer some of your questions. I think we sometimes tend to forget that skin is a bodily organ and as such is prone to changes as it renews, prime example spotty teenagers who suffer due to hormonal changes!

    The Leflunomide can take a few months to build up in your system and being on a lower dose it may have taken that much longer. Perhaps that may now be having an effect.

    I think I personally would be inclined to get it checked with your GP particularly if the rash is raised and if it hasn't started to fade.

    Lyn :)

  • Hi

    I'm on Mtx and Leflunomide and have very photosensitive skin now:-( The steroids haven't helped either! I have some dark red spots/blotches and areas of darkened pigmentation on both cheeks and my forehead. I use factor 50 and avoid sitting in direct sunlight but I enjoy being out and about with dogs or friends so I'm not going to hide away, just being sensible:-) I use fake tan for colour and concealer to cover the damage. No pain or irritation though and my arms and legs are fine.

    Cece.

  • lupus attack can also be triggered by sunlight.. Im afraid that Lupus suffers are meant to be careful in the sun even without any medication issues.

    There is typical facial rash that appears accross the face. (nose and cheeks. butterfly shaped) this a a sympton of lupus.. you have the complication of meds adding in photosensitivity too!. so the rash could be a photosensitive reaction.

    The 3rd option is a conditon called polymorphic light erruption.. which is an allergic reaction to sunlight.

    Alison

  • oh no Alison, have just read your answer here and think I need to get booked into the Dr! For the last week I've had a rash over my nose and cheeks, white bumps all over, like spots but not spots though. I've ignored it as I seem to get so many different things I did'nt think it was worth worrying about; but now think I'll get it checked :(

  • Thanks for that everyone - oh dear seems I'll have to go out and buy a big hat, and moisturiser with even higher SPF (this RA is a costly thing, after having to replace all my shoes with comfy flat ones - and it seems the better for your feet they are the more expensive they are!)! Will mention all the rashes / sunburn to the rheumy next week when I see him - the last time I saw him which was at the beginning of July was the first day I had the reaction to the sun and he said it could be related to the meds (which he had just reduced due to other side effects). Tricky trying to figure out what is caused by meds and what is caused by illness!

  • Hi all

    We had a query some time ago on the helpline on this, and I wondered if the following links that we came across might be of use to you?

    Information on photosensitizing medications and foods etc. You will see that the list is extensive, so there will be very few people that haven't used something on this list!

    sun1.awardspace.com/Causes_...

    Helpful guidance on what to do if your medication is having this effect:

    ismp.org/newsletters/ambula...

    I hope the above links will be useful to you.

    Kind regards

    Vicky Backhurst

    Helpline & Information Coordinator

  • Thanks Vicky - very helpful!

  • what brilliant links vicky x

  • Thanks Vicky, no wonder my skin is so photosensitive! I'm on a least half a dozen of the offending items:-(

    Cece.

  • Hi Cece

    Yes, but as I say, I think most people will be on at least some of them, so maybe it also puts things in perspective a bit, as so many things can technically cause photosensitivity! I think it's just a case of being cautious, and if you do notice that you are getting burnt very easly follow the guidance in the second link.

    Kind regards

    Vicky

You may also like...